Transcript Related Guidelines

How to Treat Differentiation Syndrome in APL and AML

Pau Montesinos, MD, PhD · Hospital Universitario y Politécnico La FE de Valencia

Disclosures

September 18, 2020

This transcript has been edited for clarity.

Differentiation syndrome is a frequent complication while patients have active acute promyelocytic leukemia (APL). First of all, we need to mention that the diagnosis of differentiation syndrome is based on the clinical symptoms and signs. There is no specific test to make the diagnosis. So, we need to exclude alternative causes explaining the syndrome to have this diagnosis.

The frequency is around 25% in patients at diagnosis with active disease in the frontline. Also, at relapse, it has been reported up to 30% in patients managed with arsenic trioxide and ATRA (all-trans retinoic acid). And we know that this can be a life-threatening complication leading to mortality around 1% to 2%, and morbidity, of course, because if differentiation syndrome is not well identified, the patient can really have a lot of difficulties. We can have a patient that should be managed in the intensive care unit because of renal failure, or because of respiratory distress syndrome.

So, as for APL diagnosis, it is very important for differentiation syndrome diagnosis to have the suspicion very early and to start the treatment very early because treatment with intravenous dexamethasone 10 mg/m2 every 12 hours has shown to be very efficacious. The pathophysiology of differentiation syndrome is not very well known. It's like a cytokine release syndrome or a vascular leak syndrome. And it is empirically known that dexamethasone can be very efficacious.

When the patient has a severe differentiation syndrome, which can be defined as three or more signs or symptoms, according to the definition of Frankel and colleagues, the patient can also be recommended to discontinue the differentiating agent, like arsenic trioxide or ATRA. But this action should be reserved for patients with a severe condition and severe manifestations of differentiation syndrome in active promyelocytic leukemia.

We are now facing up in a new setting of patients. The acute myeloid leukemia (AML) patients treated with some agents that can also work through differentiation, like IDH (isocitrate dehydrogenase) inhibitors and FLT3 (fms-like tyrosine kinase 3) inhibitors. We also have LSD1 (lysine-specific histone demethylase 1A) inhibitors, or even hypomethylating agents. They can induce differentiation of leukemic cells in AML. And we can have some patients, depending between 3% with FLT3 inhibitors and up to 15% with IDH inhibitors, that are manifesting differentiation syndrome.

It should be mentioned that differentiation syndrome in the context of AML is not frequently as severe as compared with acute promyelocytic leukemia. But the constellation of signs and symptoms is very similar.

Or the main difference could be that this differentiation syndrome in AML is usually seen later during therapy, probably because these differentiating agents in AML are not efficacious like in APL. So, we can see differentiation syndrome after two or three cycles, for example, of ivosidenib or enasidenib. Under management, it is not very well established, but by mimicking to acute promyelocytic leukemia, we can recommend installation of dexamethasone, also, for sure supportive measures like diuretics or oxygen administration to the patient. And in severe cases, we can interrupt the administration of the differentiating agent.

Finally, there is probably a role of cytoprotective agents, like hydroxyurea, or other chemotherapy in order to control hyperleukocytosis in the context of differentiation syndrome.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....